Hail, Dawes
- When
- June 18, 4:58 PM MST to 5:25 PM MST
- Where
- Dawes County, 8 mi SE of Crawford to 15 mi S of Chadron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.598, -103.289
Hail from 3/4 to 1 inch in diameter was reported.
A couple of strong thunderstorms produced some hail over parts of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple of strong thunderstorms produced some hail over parts of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 1:05 PM MST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION TO FIRE WEATHER TYPO NATIONAL WEATHER SERVICE CHEYENNE WY 205 PM MDT THU JUN 18 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER MAINLY THE WEST AND SOUTH PARTS OF THE CWA SINCE MIDDAY. ALL OF THE ACTIVITY IS AHEAD OF A SLOW MOVING SHORTWAVE TROUGH ALONG THE WESTERN WYOMING BORDER EARLY THIS AFTERNOON. THE FEATURE WILL MOVE ACROSS THE CWA TONIGHT AND FRIDAY MORNING. THUNDERSTORMS THROUGH THIS EVENING WILL BE ENHANCED BY SEVERAL BOUNDARIES IN THE AREA. AN ASSOCIATED SURFACE COLD FRONT WAS STILL LOCATED OVER THE NORTH PART OF THE CWA AND WILL CONTINUE TO MOVE SLOWLY SOUTH THROUGH THE EVENING. OUTFLOW BOUNDARIES ALSO ARE PRESENT OVER THE SOUTHEAST PART OF THE CWA FROM EARLIER STRONG CONVECTION. AS OF 1930Z...THUNDERSTORMS WERE DEVELOPING ALONG ONE SUCH BOUNDARY FROM BROADWATER TO KIBM. THE ATMOSPHERE IS MOIST AND UNSTABLE MAINLY ALONG AND EAST OF THAT BOUNDARY AND THAT IS WHERE SEVERE STORMS THROUGH THE EARLY EVENING SHOULD BE LOCATED. HEAVY RAIN...HAIL AND STRONG WIND GUSTS WILL AGAIN BE THE MAIN THREATS IN THE SOUTHEAST CORNER OF THE CWA. SOME SHOWERS AND A FEW THUNDERSTORMS WILL LINGER THE REST OF TONIGHT AND INTO FRIDAY MORNING AHEAD OF THE SHORTWAVE TROUGH. SURFACE HIGH PRESSURE WILL ALSO BUILD OVER THE CWA TONIGHT AND THE RESULT SHOULD BE LIGHTER WINDS...COOLER TEMPERATURES AND CLEARING SKIES FROM WEST TO EAST. THE ATMSOSPHERE LOOKS TO BE CAPPED ON FRIDAY AS HEIGHTS ALOFT RISE AND SOUTHERLY BOUNDARY LAYER RETURN FLOW IS PRESENT. SEASONAL TEMPERATURES AND A MINIMUM OF LATE DAY THUNDERSTORMS WILL RESULT FOR FRIDAY AND FRIDAY EVENING. THE ACTIVE WEATHER WILL RETURN TO THE CWA ON SATURDAY AHEAD OF THE NEXT UPSTREAM SHORTWAVE TROUGH AND ITS ASSOCIATED COLD FRONT. THE COLD FRONT SHOULD BE OVER THE CENTRAL PART OF THE STATE BY 00Z SUNDAY. MOISTURE AND INSTABILITY WILL INCREASE SATURDAY OVER THE CWA WITH THE SEVERE WEATHER QUITE POSSIBLE OVER THE EAST PART OF THE CWA. THE LOW LEVEL THETA E RIDGE AXIS IS EXPECTED TO BE STEEP ALONG THE EASTERN WYOMING BORDER WITH PRECIPITABLE WATER VALUES INCREASING TO OVER AN INCH. AFTER A MILD NIGHT FRIDAY NIGHT...SATURDAY WILL HAVE ABOVE NORMAL TEMPERATURES. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... MEDIUM RANGE DETERMINISTIC MODELS ARE IN FAIR AGREEMENT THROUGH TUESDAY NIGHT...BUT BECOME OUT OF PHASE QUICKLY FOR WEDNESDAY AND BEYOND. INITIALLY THE UPPER LEVEL RIDGE AXIS REMAINS CENTERED ALONG THE SPINE OF THE MISSISSIPPI RIVER VALLEY...WITH A LONGWAVE TROUGH ALONG THE WEST COAST. THIS WILL YIELD A PERSISTENT SOUTHWEST FLOW INTO THE INTERMOUNTAIN WEST REALLY THROUGH AT LEAST TUESDAY. EMBEDDED SHORTWAVES WITHIN THIS SOUTHWEST FLOW WILL RESULT IN PRIMARILY DIURNALLY DRIVEN CONVECTION THROUGH THIS TIMEFRAME. BOTH MEDIUM RANGE MODELS HINT AT THE UPPER RIDGE SHIFTING WESTWARD TOWARDS THE ROCKIES BY WED OR THU. THIS WOULD SLOWLY LESSEN THE CHANCES FOR DAILY CONVECTION. HOWEVER...GIVEN THE UNCERTAINTY...HAVE LEFT PRECIPITATION CHANCES CLOSE TO CLIMATOLOGY. TEMPERATURES WILL WARM INTO THE 80S ACROSS WYOMING...AND UPPER 80S TO LOW 90S ACROSS THE WESTERN NEBRASKA PANHANDLE. && .AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH SATURDAY. MVFR CEILINGS AND VISIBILITIES IN RAIN SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS THROUGH THIS EVENING AND THEN AGAIN SATURDAY AFTERNOON. && .FIRE WEATHER...WARMER TEMPERATURES WILL BE OVER THE CWA THROUGH THE MID PART OF NEXT WEEK. IN ADDITION...PRECIPITATION CHANCES WILL BE MUCH LOWER BY THE MID PART OF NEXT WEEK. A MORE SUMMER TIME PATTERN WILL BE OVER THE CWA THIS WEEKEND AND NEXT WEEK...AND FUELS SHOULD START TO SLOWLY DRY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND/HAHN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 956 AM MDT THU JUN 18 2009 NEZ021-054-055-191100- MORRILL-KIMBALL-CHEYENNE- 956 AM MDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP IN THE MID TO LATE AFTERNOON AND THEN MOVE EAST THROUGH THE MID EVENING. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE SOUTHERN PANHANDLE DURING THAT TIME. SOME OF THE STORMS THAT FORM WILL BE STRONG AND PRODUCE HEAVY RAIN...UP TO THREE QUARTERS OF AN INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019-020-WYZ059>070-191100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-CONVERSE-NIOBRARA- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 956 AM MDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF SHOWERS AND AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. THE THUNDERSTORMS WILL NOT PRODUCE SEVERE WEATHER. HOWEVER...A PERIOD OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1223 PM MDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 18 E HARRISBURG 41.55N 103.39W
06/18/2009 M0.50 INCH BANNER NE TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL FELL BETWEEN 1205 PM AND 1215
PM.
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1227 PM MDT THU JUN 18 2009 NEZ020-021-055-181900- BANNER-CHEYENNE-MORRILL- 1227 PM MDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN CHEYENNE AND SOUTHERN MORRILL COUNTIES UNTIL 100 PM MDT... AT 1222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REDINGTON...OR 28 MILES SOUTHEAST OF SCOTTSBLUFF...MOVING EAST AT 26 MPH. PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE LIKELY WITH THIS STRONG STORM. BETWEEN 1205 PM AND 1215 PM...PEA AND MARBLE SIZE HAIL FELL 18 MILES TO THE EAST OF HARRISBURG. WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 411 PM MDT THU JUN 18 2009 WYZ064>067-182315- LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE- 411 PM MDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 515 PM MDT... AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF BALDY PEAK TO LAMBERT...MOVING NORTHEAST AT 20 MPH. BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 414 PM MDT THU JUN 18 2009 NEZ001-WYZ060-182330- NIOBRARA-SIOUX- 414 PM MDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 530 PM MDT... AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NODE...OR 11 MILES SOUTHEAST OF LUSK... MOVING EAST AT 20 MPH. BRIEF HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THIS STORM. RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 NW HARRISON 42.73N 103.94W
06/18/2009 E0.38 INCH SIOUX NE CO-OP OBSERVER
&&
JLHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 511 PM MDT THU JUN 18 2009 NEZ001-002-190030- DAWES-SIOUX- 511 PM MDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND WESTERN DAWES COUNTIES UNTIL 630 PM MDT... AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HARRISON...OR 34 MILES EAST OF LUSK...MOVING EAST AT 20 MPH. MARBLE TO PENNY SIZE HAIL AND BRIEF HEAVY RAIN IS EXPECTED WITH THIS STORM. RE
The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
2 hail. Local standard time, as filed.
Hail from 3/4 to 1 inch in diameter was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167482, 167481.